Alert archive / Michigan / Red Flag Warnings in 2006

Red Flag Warning 1, NWS Gaylord, MI

April 11, 200622 counties in Michigan

NWS Gaylord, MI issued this red flag warning at Apr 11, 2006, 1:27 PM EDT for 22 counties in Michigan. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2006, 1:27 PM EDT (17:27 UTC)
Expired
Apr 11, 2006, 9:00 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2006-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2006-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS43 KAPX 111727
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
127 PM EDT TUE APR 11 2006

...RED FLAG WARNING IN EFFECT FOR LOW HUMIDITIES...TEMPERATURES AT
OR ABOVE 75 DEGREES AND SOUTH WINDS AT 15 TO 20 MPH...

.GUSTY SOUTH TO SOUTHEAST WINDS...WARMING TEMPERATURES INTO THE
MIDDLE 70S...AND LOW RELATIVE HUMIDITY VALUES...WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS ACROSS NORTHERN LOWER MICHIGAN
THIS AFTERNOON AND EVENING.  

MIZ016>036-041-042-120100-
/O.NEW.KAPX.FW.W.0001.060411T1727Z-060412T0100Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
127 PM EDT TUE APR 11 2006

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. 

20 FOOT WINDS ARE EXPECTED TO BE SOUTH TO SOUTHEAST AT 15 TO 20
MPH. TEMPERATURES WILL BE IN THE MIDDLE 70S AND THE RELATIVE
HUMIDITY IS EXPECTED TO BE BETWEEN 15 TO 20 PERCENT OVER MOST OF
THE REGION.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KAS
1 follow-up statement
000
WWUS43 KAPX 120104
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
904 PM EDT TUE APR 11 2006

...RED FLAG WARNING HAS EXPIRED...

MIZ016>036-041-042-120215-
/O.EXP.KAPX.FW.W.0001.000000T0000Z-060412T0100Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
904 PM EDT TUE APR 11 2006

...RED FLAG WARNING HAS EXPIRED...

TEMPERATURES HAVE FALLEN INTO THE 50S AND 60S...AND RELATIVE
HUMIDITIES HAVE RISEN TO 30 TO 40 PERCENT ACROSS ALL OF NORTHERN
LOWER MICHIGAN LATE THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS
HAVE ENDED FOR THE REMAINDER OF THE NIGHT. THEREFORE...THE RED
FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 11, 10:57 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 11, 10:57 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1057 AM EDT TUE APR 11 2006

.UPDATE...SURFACE/RUC/UPPER AIR ANALYSIS CONTINUES TO HAVE THE UPPER
LEVEL RIDGE AXIS OVER THE EASTERN US. WITH DEVELOPING LOW PRESSURE
OUT IN THE UPPER AND CENTRAL PLAINS...THE GRADIENT HAS REALLY BEEN
TIGHTENING UP THIS MORNING BETWEEN THE TWO SYSTEMS. PLENTY OF HIGH
LEVEL CLOUDINESS WILL BE SEEN DURING THE REST OF THE DAY...PRODUCING
FILTERED SUNSHINE THROUGH THE AFTERNOON. APX SOUNDING THIS MORNING
HAD PLENTY OF DRY AIR IN PLACE IN THE LOWER LEVELS WITH TD/S RUNNING
AROUND -8C AT 850MB. WITH DRY TO THE SOUTH...WILL CONTINUE TO KEEP
THE LOWER LEVELS DRY THROUGH THE AFTERNOON AND EVENING. WITH THE
WARM TEMPERATURES AND PARTLY SUNNY SKIES...MIXING IS EXPECTED TO
TAKE PLACE THIS AFTERNOON. WITH THE MIXING...SURFACE TD/S WILL DROP
INTO THE 20S ACROSS INLAND LOCATIONS THIS AFTERNOON. TEMPERATURES
LOOK ON TRACK...REACHING TO AROUND THE 70 DEGREE MARK THIS
AFTERNOON...WITH PERHAPS A FEW WARMER LOCATIONS.

MARINE...WILL ADD SMALL CRAFT ADVISORIES FOR WHITEFISH BAY AND THE
ST MARYS RIVER SYSTEM AS WINDS ARE ARE ALREADY SUSTAINED AT 16KTS AS
OF 10 AM AT WHITEFISH BAY...WITH WINDS CONTINUING TO INCREASE AROUND
THE SOO. OTHERWISE...WILL LEAVE OTHER SMALL CRAFT ADVISORIES
ALONE...WITH THE STRONGEST GRADIENT OVER LAKE MICHIGAN THIS
AFTERNOON.

KAS

&&

.PREV DISCUSSION...ISSUED AT 351 AM TUE APR 11

DISCUSSION...NEW CLOSED LOW OVER THE EASTERN PACIFIC DIGGING TOWARD
35N/130W KICKING THE PREVIOUS OCCUPIER OF THAT SPACE INLAND TOWARD
THE FOUR CORNERS EARLY THIS MORNING...AS HEIGHTS CONTINUE TO RISE
ACROSS THE GREAT LAKES AHEAD OF THIS FEATURE.  FOUR CORNERS SHORT
WAVE TROUGH WILL LIFT ACROSS THE CENTRAL PLAINS STATES TODAY AND
THEN ACROSS THE OHIO VALLEY LATER WEDNESDAY IN CONCERT WITH A WEAKER
PIECE OF ENERGY EMANATING FROM THE PACIFIC NORTHWEST THIS MORNING.
WITH THE TROUGHING OVER THE EASTERN PACIFIC PERSISTING THROUGH THE
END OF THE WEEK...ABOVE AVERAGE HEIGHTS WILL REMAIN ACROSS THE
REGION ATOP BROAD FLAT RIDGING CENTERED OVER THE DEEP SOUTH.
THUS...AN OVERALL WARM PATTERN SETTING UP THROUGH THE REST OF THIS
WEEK (AND PROBABLY BEYOND AS WELL).

FORECAST ISSUES...MID LEVEL SHORT WAVES WILL PUSH A COLD FRONT FROM
THE HIGH PLAINS THIS MORNING ACROSS THE STATE WEDNESDAY AFTERNOON.
AS EXPECTED...GUIDANCE TREND HAS BEEN SLOWER WITH THE FRONT...
FINALLY CATCHING ONTO THE IDEA OF A BIT STRONGER FRONTAL WAVE
DEVELOPING ALONG THE BOUNDARY...ETA IN PARTICULAR WHICH PROBABLY HAS
THE BEST REPRESENTATION OF SAID WAVE OVER SOUTHERN WI WEDNESDAY
MORNING.  SO PRECIPITATION TIMING WITH THIS APPROACHING WEATHER
SYSTEM TONIGHT AND WEDNESDAY WILL BE THE MAIN FORECAST PROBLEM.

TODAY/TONIGHT...BROKEN-OVERCAST MID LEVEL CLOUD DECK REMAINS ACROSS
NORTHERN PORTIONS OF FORECAST AREA THIS MORNING...ROUGHLY ALONG-
NORTH OF AN ERY-OSC LINE...WITH CLEAR-PARTLY CLOUDY SKIES TO THE
SOUTH (MAINLY CI).  THIS CLOUD DECK SHOULD SCOOT OFF TO THE
NORTHEAST THIS MORNING AS 700MB RIDGE AXIS LIFTS ACROSS THE AREA AND
DRAWS IN MUCH DRIER MID LEVEL AIR FROM THE SOUTHWEST.  SO OTHER THAN
CI CLOUDS ADVECTING IN FROM THE SOUTHWEST LOOKING AT A MILD AND
BREEZY DAY WITH HIGHS WELL INTO THE 60S AND PERHAPS A COUPLE 70+
READINGS.  MEANWHILE...PRECIPITATION WILL BE TRYING TO GET ORGANIZED
UPSTREAM LATER THIS AFTERNOON.  CONVECTION IS EXPECTED TO DEVELOP
ALONG COLD FRONT...WITH ADDITIONAL PRECIPITATION TRYING TO FORM
FARTHER OUT AHEAD OF THE BOUNDARY.  HOW QUICKLY THIS LATTER PROCESS
EVOLVES WILL DETERMINE PRECIPITATION TIMING INTO NORTHERN MI
TONIGHT.  CURRENT THINKING IS TO LEAN TOWARD A LATER ARRIVAL TIME...
00Z RAOBS SHOW A LOAD OF MID LEVEL DRY AIR UPSTREAM (700MB DEW POINT
DEPRESSIONS 20-35C COMMON FROM IL AND POINTS SOUTHWEST)...AND MODEL
PRECIPITABLE WATER INITIALIZATION ACROSS THE SOUTHERN PLAINS ALSO
MAY BE A BIT TOO MOIST TO START.  WITH ANY INSTABILITY CONFINED TO
THE FRONT...WHICH WILL ONLY LIE FROM MN/IA/KS BY EARLY EVENING...
BELIEVE THAT PRECIPITATION WONT REALLY START TO BLOSSOM ACROSS
IL/WI UNTIL THIS EVENING AS INCREASING SYNOPTIC FORCING ASSOCIATED
WITH MID LEVEL TROUGH INTERACTS WITH PLUME OF 1+ INCH PWS ARRIVING
FROM THE SOUTHWEST.  SO WILL TRY TO REFINE TIMING A LITTLE MORE...
KEEPING THE FORECAST DRY THROUGH AROUND 01Z...THEN SPREAD RAIN IN
FROM THE SOUTHWEST WITH LIKELY/CATEGORICAL POPS.

WEDNESDAY...COLD FRONT WILL CROSS NORTHERN MI WEDNESDAY AFTERNOON
ALONG WITH ASSOCIATED MID LEVEL DYNAMICS.  MAY BE LOOKING AT TWO
WAVES OF PRECIPITATION WEDNESDAY...ONE DURING THE MORNING AS
REMNANTS OF OVERNIGHT SHOWERS LIFT NORTHEAST...FOLLOWED BY A BIT OF
A DRY SLOT BEFORE DEFORMATION BAND OF RAINFALL ASSOCIATED WITH MID
LEVEL VORTICITY MAXIMUM MOVES IN FOR THE AFTERNOON.  WILL USE
CATEGORICAL (OCCASIONAL) WORDING TO COVER THIS...AND HOLD OFF ON
TRYING TO TIME OUT THE SPECIFICS AT THIS POINT (SUCH AS SHOWERS TO
DRIZZLE THEN BACK TO SHOWERS...THUS THE OCCASIONAL WORDING).  RAIN
LOOKS TO END FROM WEST TO EAST DURING THE LATE AFTERNOON/EARLY
EVENING HOURS AS DEEP LAYER SUBSIDENCE/DRYING ARRIVE IN WAKE OF
SHORT WAVE PASSAGE.

THURSDAY STILL LOOKS DRY AT THIS POINT...WITH JUST A FEW TEMPERATURE
TWEAKS MADE.

MARINE...INCREASING SOUTHERLY RETURN FLOW DEVELOPS TODAY...WITH SOME
GUSTY WINDS IN AREAS WHERE FLOW IS OFFSHORE.  SOUTHERLY FLOW FAVORS
COASTAL CONVERGENCE ALONG LAKE MICHIGAN SHORELINE...SO EXPECT WILL
NEED A SMALL CRAFT ADVISORY TODAY FOR AT LEAST THE NORTHWEST LOWER
NEARSHORE ZONES...AS WELL AS FROM THE STRAITS EAST TO PRESQUE ISLE
LIGHT.  THIS WILL LIKELY HAVE TO CONTINUE AT LEAST IN THE LAKE
MICHIGAN ZONES THROUGH TONIGHT BEFORE THE GRADIENT WEAKENS AHEAD OF
COLD FRONT PASSAGE WEDNESDAY AFTERNOON.  HOWEVER...WINDS MAY
INCREASE TO SCA CRITERIA ON THE LAKE HURON SIDE WEDNESDAY MORNING
BEFORE THE FRONT SLIDES THROUGH...THEN ACROSS ALL AREAS BEHIND THE
FRONT WITH A QUICK SHOT OF LOW LEVEL COLD ADVECTION AND 925MB WINDS
AROUND 30KTS.

DEW POINTS WILL LIKELY RISE INTO THE 40S OVERNIGHT/WEDNESDAY AHEAD
OF THE FRONT...WHICH WILL INCREASE THE THREAT FOR SOME FOG OVER THE
COLD LAKE WATERS.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 11, 11:03 AM EDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1103 AM EDT TUE APR 11 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-121000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1103 AM EDT TUE APR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...AND GUSTY WINDS...WILL
ENHANCE THE WILDFIRE DANGER ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN
WEDNESDAY MORNING. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB/KAS

Nearby

Red Flag Warnings in Michigan, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.